HIV/AIDS

HIV Rash: Symptoms and Treatments

  • An Early Symptom

    A rash is one of the early symptoms of HIV that usually occurs within the first two months after infection with the virus. Like other initial symptoms of HIV, it’s easy to mistake this rash for that of another viral infection. It’s therefore important to learn how to identify the rash and know how to treat it.

    Interactive: How HIV Targets the Immune System

    Click through the slideshow to learn more. 

  • Skin Changes

    According to the UC San Diego Healthcare Clinic (UCSD), almost all people who have HIV infection (around 90 percent) experience skin symptoms and changes at some stage of the disease. A rash is the most common symptom of HIV; however, it is not always caused by HIV. Sometimes the rash is just due to sensitivity to sunlight and chemicals, or develops after use of some HIV medications (UCSD, 2013). 

  • Medication Alert

    The U.S. Department of Health and Human Services (HHS) reports that three main classes of anti-HIV drugs are responsible for causing skin rashes:

    • NNRTIs
    • NRTIs
    • PIs

    NNRTIs such as nevirapine (Viramune) are the most common cause of medication skin rashes. Abacavir (Ziagen) is an NRTI drug that can cause skin rashes. The most likely PIs to cause rashes are amprenavir (Agenerase) and tipranavir (Aptivus) (HHS, 2005).

  • What to Look For

    Whether caused by an HIV medication or by HIV itself, HIV rash typically appears as a red, flattened area on your skin, usually covered with small red bumps. A main symptom of the rash is itchiness. It can show up on any part of your body, but it most often occurs on the face and chest, and sometimes on the feet and hands. It can also cause mouth ulcers. 

  • Range of Severity

    While some HIV rashes are mild, others can be severe and even life threatening, due to the level of damage caused to the skin. Two forms of serious skin rashes that can develop through use of anti-HIV drugs are Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). According to HHS, TEN is the most severe of these conditions, covering 30 percent or more of total body skin (HHS, 2005).

  • Rash Treatments

    UCSD reports that skin problems like rashes have fortunately become less severe, less common, and easier to treat in those living with HIV. This is due to advances in viral control and immune system preservation (UCSD, 2013).

    The most common form of treatment to manage HIV rash is medication. For milder forms, over-the-counter drugs—such as hydrocortisone cream or Benadryl—may be helpful to decrease itching and rash size. More serious rashes require treatment from your doctor.

  • What You Can Do

    In addition to medication, some lifestyle changes may be effective at helping to alleviate the symptoms of mild HIV rash. Avoiding heat and direct sunlight can improve the rash. Hot showers and baths can make the rash worse.

    Be on the lookout for what coincides with development of your rash. If you’ve just started a new medication, tried a new soap, or eaten a particular food before your rash starts, it’s possible an allergy may be the cause. If in doubt, talk to your doctor. 

  • Talk to Your Doctor

    Though a rash is uncomfortable, it can be useful in helping your doctor to identify and diagnose an HIV infection. Talk to your doctor right away if you notice skin changes or if you experience itchiness, redness, or discomfort. You can take steps to manage the condition and improve your quality of life.

1 of
Advertisement
Advertisement